New York, 2021Hail and Damaging Winds in New York, July 20, 2021
July 20, 2021 · NWS BTV · 21 events in 4 counties and zones
A healthy upper level trough and frontal boundary moved from Ontario into northern NY during the evening and overnight hours of July 20th. Ahead of this system, a vigorous squall line of thunderstorms that developed in Ontario during the early afternoon hours moved across northern NY from mid-afternoon into the evening hours with numerous reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $297,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A healthy upper level trough and frontal boundary moved from Ontario into northern NY during the evening and overnight hours of July 20th. Ahead of this system, a vigorous squall line of thunderstorms that developed in Ontario during the early afternoon hours moved across northern NY from mid-afternoon into the evening hours with numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 20, 2:53 PM EST, 30 minutes earlier.
Area forecast discussion, Jul 20, 2:53 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
353 PM EDT Tue Jul 20 2021
.SYNOPSIS...
Strong to severe thunderstorms capable of producing damaging
wind, large hail, heavy rain, and frequent lightning will move
from west to east this evening, beginning in the Saint Lawrence
Valley. Storms will reach Vermont between 7 and 8 PM and
continue through midnight tonight. Scattered showers and a few
rumbles of thunder will continue overnight into Wednesday
morning but improving conditions are expected for the second
half of Wednesday. Quieter weather is expected for the second
half of the work weak with temperatures remaining a few degrees
below normal values.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 349 PM EDT Tuesday...A Severe Thunderstorm Watch is in effect
for all of northern New York and all of Vermont until 11 PM tonight.
Radar currently shows a strong line of thunderstorms quickly
advancing into the Saint Lawrence Valley which is producing damaging
winds, heavy rainfall, and frequent lightning. These storms may also
produce large hail. Heavy rain and strong to severe thunderstorms
will continue to track eastward through the evening, reaching
Vermont between 7 to 8 PM. Storms are then expected to die down
between 11 PM and midnight. The greatest potential for severe storms
exists across northern New York with lesser chances across the
Northeast Kingdom where lingering clouds have limited
destabilization. Still, scattered strong to severe storms are still
possible across Vermont late this evening as a cold front pushes
across the region.
Chances for thunder will wane after midnight, though rain showers
are likely to continue across Vermont overnight and into Wednesday
as an upper-level trough moves. The aforementioned cold front will
continue its southeastward trek, though rather slowly. A drastic
change in temperatures is not expected in the wake of the front,
given the ongoing rain showers and cloudiness through the overnight
and early morning hours. Lows will be in the upper 50s to low 60s.
Wednesday will see a continuation of rain showers, especially across
Vermont with the upper trough slow to depart eastward. A slight
chance for thunderstorms exists across southern Vermont Wednesday
afternoon, ahead of a secondary cold front. However, very little
instability will be available given the lingering rain and clouds
across this area early on Wednesday. High temperatures on Wednesday
will be in the upper 60s to low 70s. Rain will come to and end late
Wednesday night as weak ridging moves into the region. Cloud cover
will decrease as well and overnight fog development is likely.
Overnight low temperatures Wednesday into Thursday will be in the
50s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 349 PM EDT Tuesday...Mainly quiet weather expected for
Thursday into Thursday night. We remain on the back side of a
departing upper trough, but surface high pressure will keep
lower levels dry. There could plausibly be a widely scattered
shower or two across far northeastern VT on Thursday, but most
areas will remain dry. On Friday another weak feature will cross
the area embedded within the northwesterly flow aloft. This
could spark a slightly better chance for a few showers across
the northeastern half of the forecast area. Temperatures remain
seasonal during these periods with highs mainly in the 70s and
lows in the 50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 349 PM EDT Tuesday...Not much change to overall thinking
for the extended portions of the forecast from next weekend
onward into early next week. The Northeast will remain in west
to northwest flow aloft on the eastern side of a pronounced
western US ridge and features embedded within that flow will be
our main weather producers. Decent consensus remains among model
solutions this morning showing the most pronounced of those
features will affect our area beginning later Saturday night,
and then area wide Sunday into Sunday night with scattered to
numerous showers and perhaps a few storms. Drier wx then looks
to return by later Monday into next Tuesday. Temperatures remain
largely seasonal with daily highs from the mid 70s to lower 80s
and overnight lows in the 50s to lower 60s.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...We continue to see reduced visibilities
at most terminals with 4-6SM visibilities due to haze/smoke.
The thinking is these conditions will continue, if not
deteriorate, through the afternoon hours. Showers and
thunderstorms this afternoon may actually help to increase
visibilities as the rain helps to remove the smoke particles
from the environment with conditions improving after 00Z. We
could still see some strong to locally severe thunderstorms this
afternoon which could create brief strong wind gusts in excess
of 25 knots and IFR visibilities in heavy rain. Thunderstorms
will track from west to east between 21z and 03z, with rain
showers continuing through the TAF period. After 00z, a trend
towards IFR cigs and MVFR/IFR visibility is expected at nearly
all terminals with low stratus/fog developing across much of
the area. Conditions will improve between 12z and 15z.
Outlook...
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Chance SHRA.
Sunday: Mainly MVFR, with areas VFR possible. Chance SHRA.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...Clay
NEAR TERM...Hammond
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...Clay/Hammond
Hazardous weather outlook, Jul 20, 3:11 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
411 AM EDT Tue Jul 20 2021
NYZ026>031-034-035-087-VTZ001>012-016>019-210815-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
411 AM EDT Tue Jul 20 2021
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...Today and tonight.
Scattered showers and thunderstorms will be possible this afternoon
and evening. Some of these thunderstorms could be strong to locally
severe and produce brief heavy rainfall, frequent cloud to ground
lightning and wind gusts of 40 mph or higher.
In addition to the thunderstorm potential today, we will see reduced
visibilities due to smoke and haze from wildfires out west. This
could also lead to decreased air quality.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
19 thunderstorm wind, 1 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:23 PM EST to 3:25 PM EST
- Where
- St. Lawrence County, 0.82 mi NNW of Ogdensburg Intl Arpt
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 44.691, -75.475
Numerous trees and power lines downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:23 PM EST
- Where
- St. Lawrence County, 0.49 mi W of Ogdensburg Intl Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 44.680, -75.480
A 63 mph wind gust was recorded at the KOGS AWOS site. Numerous trees and power lines down across town.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:32 PM EST
- Where
- St. Lawrence County, Lisbon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.730, -75.320
Numerous trees and utility lines downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:35 PM EST
- Where
- St. Lawrence County, 0.98 mi E of Heuvelton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.620, -75.400
Numerous trees downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:40 PM EST
- Where
- St. Lawrence County, 0.69 mi S of Waddington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.860, -75.200
Boat flipped and trees/branches down.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:48 PM EST to 3:50 PM EST
- Where
- St. Lawrence County, Canton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.600, -75.170
Several trees downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:55 PM EST to 3:57 PM EST
- Where
- St. Lawrence County, 0.49 mi W of Potsdam
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 44.670, -74.990
Numerous trees and utility lines downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 3:55 PM EST to 3:57 PM EST
- Where
- St. Lawrence County, 0.98 mi W of Norwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.750, -75.000
Numerous trees and utility lines downed by thunderstorm winds.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 4:05 PM EST
- Where
- St. Lawrence County, 1.48 mi W of South Colton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -74.910
One large tree and numerous small trees downed by thunderstorm winds.
Funnel Cloud, St. Lawrence
- When
- July 20, 4:18 PM EST
- Where
- St. Lawrence County, Helena
- Reported by
- Broadcast Media
- Coordinates
- 44.920, -74.720
Video report of funnel well above tree-line. After investigation, no reports of any tree, ground surface damage.
Hail, Franklin
- When
- July 20, 4:20 PM EST
- Where
- Franklin County, 1.8 mi NW of Hogansburg
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.986, -74.660
Hail, slightly larger than a quarter fell.
Thunderstorm Wind, Franklin
- When
- July 20, 4:22 PM EST to 4:23 PM EST
- Where
- Franklin County, 1.2 mi NW of Bombay
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.940, -74.570
Numerous trees and utility lines downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 20, 4:30 PM EST to 4:32 PM EST
- Where
- Franklin County, 1.2 mi SW of Westville Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.940, -74.400
Numerous trees downed by thunderstorm winds along with some minor property damage. NWS storm survey conducted and concluded straight-line winds estimated at 70 mph.
Thunderstorm Wind, Franklin
- When
- July 20, 4:37 PM EST to 4:39 PM EST
- Where
- Franklin County, Constable
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.930, -74.280
Numerous trees and utility lines downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 20, 4:38 PM EST to 4:39 PM EST
- Where
- Franklin County, 3.59 mi NNW of Duane Center
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.700, -74.290
Large tree snapped in half with several other trees down.
Thunderstorm Wind, St. Lawrence
- When
- July 20, 4:41 PM EST to 4:43 PM EST
- Where
- St. Lawrence County, 0.49 mi W of Winthrop
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.800, -74.790
Tree and branches down on utility lines.
Thunderstorm Wind, Franklin
- When
- July 20, 4:42 PM EST to 4:43 PM EST
- Where
- Franklin County, 0.85 mi NW of Chateaugay
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.930, -74.080
Numerous trees and utility lines downed by thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- July 20, 4:50 PM EST to 4:51 PM EST
- Where
- Franklin County, 0.46 mi SE of Tupper Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 44.226, -74.443
Several trees downed by thunderstorms winds.
Thunderstorm Wind, Franklin
- When
- July 20, 5:01 PM EST
- Where
- Franklin County, 2.55 mi SW of Vermontville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 44.420, -74.100
Scattered trees down across Vermontville and Bloomingdale.
Thunderstorm Wind, Essex
- When
- July 20, 5:25 PM EST to 5:26 PM EST
- Where
- Essex County, Ausable Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 44.430, -73.680
Numerous trees and utility lines downed by thunderstorm winds with arcing lines.
Thunderstorm Wind, Clinton
- When
- July 20, 5:38 PM EST
- Where
- Clinton County, 0.49 mi W of Plattsburgh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 44.700, -73.460
Several trees down in the Plattsburgh area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 20, 20214 deaths · $500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 20, 20213 deaths · $10,000 · 0.88 in hail · 4 events
- Flash Flooding and Flood in New York, July 20 to 21, 2021$301,000 · 2.5 in hail · 51 events
- Debris Flows in Colorado, July 20, 2021$800,000 · 5 events
- Flash Flood and Damaging Winds in Vermont, July 20, 2021$197,000 · 60 kt wind · 15 events
- Flash Flooding in Louisiana, July 20, 2021$170,000 · 11 events
- Damaging Winds in Arizona, July 20, 2021$175,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in New York, July 20, 2021$53,000 · 1 in hail · 22 events
- Flood and Hail in New York, July 20, 2021$24,000 · 1.25 in hail · 34 events
- Hail and Damaging Winds in Pennsylvania, July 20, 2021$71,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Arizona, July 20, 20214 injured · 4 events
- Hail and Damaging Winds in New Hampshire, July 20, 20211.5 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962428, 962430, 962432, 962433, 962431, 962436, 962438, 962439, 962440, 962442, 962452, 962443, 962444, 962445, 962446, 962441, 962448, 962447, 962449, 962450, 962451.